Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 83, NWS Norman, OK

June 8, 1995Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 8, 1995, 4:21 PM CDT for Harper County, Oklahoma. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 1995, 4:21 PM CDT (21:21 UTC)
Expired
Jun 8, 1995, 5:15 PM CDT
In force
54 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, OK

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:15 PM CDTTornado F1Selman, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 082122
TOROKC
OKC059-082215-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
421 PM CDT THU JUN 08 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     HARPER

INCLUDING THE FOLLOWING LOCATIONS
     BUFFALO...LAVERNE...LOVEDALE...ROSSTON AND SELMAN

AT 421 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 11
MILES WEST OF ROSSTON.

THE TORNADO WAS MOVING EAST NORTHEAST AT 15 MPH. VERY LARGE HAIL ALSO
LIKELY WITH THIS STORM.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

A TORNAD"O WATCH REMAINS IN EFFECT FOR CENTRAL...NORTHERN AND
WESTERN OKLAHOMA UNTIL 900PM CDT.


LAT...LON 3700  9948 3669  9935 3664 10001 3700 10000

CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 4:05 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 8, 4:05 PM CDT, 16 minutes before
FPUS3 KOKC 082131
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
405 PM CDT THU JUN 8 1995

SVR TSTMS HAVE DVLPD TO THE WEST OF THE FA THIS AFTN IN THE VCNTY OF THE
DRYLINE AND CDFNT INTERSECTION. ACTIVITY IS LIKELY AIDED BY IMPULSE
SHOWG UP ON WATER VAPOR SAT IMAGERY MOVING FROM SE NM INTO W TX. VERY
UNSTABLE AMS AHD OF THE FNT AND DRY LINE WITH SFC BASED LIS OF -10 TO
-12. MODELS ARE SIMILAR IN ROTATG STG S/W THRU THE BASE OF THE UPR TROF
THEN NEWD INTO SERN CO BY 12Z. IN RESPONSE TO THIS MODELS TRY TO DVLP
SFC LO IN NWRN KS WITH FNTL BNDRY LIFTING N OF FA. THINK THIS MAY BE
OVERDONE AND ONGOING CONVECTION MAY HELP TO KEEP BNDRY FRTHR S. IF BNDRY
MAINTAINS ITSELF OVER THE NRN SECTIONS OF THE FA THIS WUD PUT THIS AREA
UNDER THE GUN FOR HVY RAINFALL TONIGHT. WILL MENTION LCL HVY RAIN IN
NRN ZONES FOR TONIGHT. TSTM THRT TO CONT INTO FRIDAY AS DRY LINE
PUSHES INTO WRN OK DURG THE DAY. CDFNT EXPECTED TO PUSH INTO THE AREA ON
SAT WITH UPR TROF STILL LAGGING TO THE WEST SO WILL KEEP POP REL HI MOST
AREAS.

FCSTID =  02
OKC   69  87  68  85 /  30  40  40  40
HBR   67  90  65  85 /  40  40  30  20
SPS   72  92  68  88 /  30  40  40  40
GAG   62  85  57  78 /  70  20  20  10
PNC   65  86  69  84 /  70  40  40  30
DUA   75  89  74  89 /  10  20  30  40

.OK...NONE.
.TX...NONE.

*.jd2}H#FPUSf
zl#FPTX
z9FPUS
|#FXUSv
~s+#FXUS
xa#FXUSP
yFQUSz
~=#FXUS
y9[#FXUS
#FXUS&F
|P#FPUS
~9{FPUS
8&FAHW
}c{FPUS^
{qFQUSb
(}eFQUSb
(x#FPUSX
X}FPUSD
X|FPUS
xRFACA

In the hours before

Special weather statement, Jun 8, 12:55 PM CDT, 3 hours 26 minutes before
OKZ004>053-TXZ083>090-090000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1255 PM CDT THU JUN 8 1995

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
   ACROSS MOST OF OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA AND
THE WESTERN PARTS OF NORTH TEXAS.  ALTHOUGH THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS... ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

SEVERAL BOUNDARIES WILL REMAIN IN THE AREA THROUGH TONIGHT...PROVIDING
A FOCUS FOR THUNDERSTORM DEVELOPMENT.  A DRYLINE IN FAR WEST TEXAS WILL
STRENGTHEN AND MOVE EASTWARD ACROSS THE TEXAS PANHANDLE. MEANWHILE...A
SLOW MOVING COLD FRONT IN NORTHERN OKLAHOMA WILL BECOME NEARLY
STATIONARY LATER THIS AFTERNOON AND LINGER INTO THE EVENING.

SCATTERED THUNDERSTORMS ARE EPECTED TO DEVELOP LATER THIS AFTERNOON IN
THE VICINITY OF THE FRONT AND THE DRYLINE. THE AIRMASS ACROSS THE AREA
CONTINUES TO BE STRONGLY UNSTABLE WITH WARM AND VERY MOIST AIR PRESENT
AT THE LOWER LEVELS.

THE VERTICAL WIND PROFILE WILL BECOME MORE FAVORABLE FOR THE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT WITH THE
APPROACH OF AN UPPER AIR LOW PRESSURE TROUGH. ADDITIONAL EHANCEMENT OF
THE LOW LEVEL WIND FIELDS COULD OCCUR NEAR THE STATIONARY FRONT AS WELL
AS NEAR THE INTERSECTION OF THE DRYLINE AND FRONT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ESPECIALLY NEAR AND TO THE NORTH
OF THE STATIONARY FRONT OVER NORTHERN OKLAHOMA.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE WEATHER CLOSELY
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

CS
Special weather statement, Jun 8, 1:01 PM CDT, 3 hours 20 minutes before
OKZ004>053-TXZ083>090-090000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1255 PM CDT THU JUN 8 1995

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
   ACROSS MOST OF OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA AND
THE WESTERN PARTS OF NORTH TEXAS.  ALTHOUGH THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS... ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

SEVERAL BOUNDARIES WILL REMAIN IN THE AREA THROUGH TONIGHT...PROVIDING
A FOCUS FOR THUNDERSTORM DEVELOPMENT.  A DRYLINE IN FAR WEST TEXAS WILL
STRENGTHEN AND MOVE EASTWARD ACROSS THE TEXAS PANHANDLE. MEANWHILE...A
SLOW MOVING COLD FRONT IN NORTHERN OKLAHOMA WILL BECOME NEARLY
STATIONARY LATER THIS AFTERNOON AND LINGER INTO THE EVENING.

SCATTERED THUNDERSTORMS ARE EPECTED TO DEVELOP LATER THIS AFTERNOON IN
THE VICINITY OF THE FRONT AND THE DRYLINE. THE AIRMASS ACROSS THE AREA
CONTINUES TO BE STRONGLY UNSTABLE WITH WARM AND VERY MOIST AIR PRESENT
AT THE LOWER LEVELS.

THE VERTICAL WIND PROFILE WILL BECOME MORE FAVORABLE FOR THE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT WITH THE
APPROACH OF AN UPPER AIR LOW PRESSURE TROUGH. ADDITIONAL EHANCEMENT OF
THE LOW LEVEL WIND FIELDS COULD OCCUR NEAR THE STATIONARY FRONT AS WELL
AS NEAR THE INTERSECTION OF THE DRYLINE AND FRONT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ESPECIALLY NEAR AND TO THE NORTH
OF THE STATIONARY FRONT OVER NORTHERN OKLAHOMA.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE WEATHER CLOSELY
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

CS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:08 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward67 min
Jun 7, 8:52 PM CDTSevere Thunderstorm WarningOUNMajor, Woods53 min
Jun 7, 9:32 PM CDTSevere Thunderstorm WarningOUNWoodward43 min
Jun 7, 9:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
Jun 7, 10:10 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward65 min
Jun 7, 11:15 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward45 min
Jun 7, 11:28 PM CDTTornado WarningOUNWoods32 min
Jun 7, 11:57 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Jun 8, 12:10 AM CDTSevere Thunderstorm WarningOUNAlfalfa50 min
Jun 8, 12:41 AM CDTSevere Thunderstorm WarningOUNGrant49 min
Jun 8, 5:11 PM CDTTornado WarningOUNHarper, Woods64 min
Jun 8, 5:51 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward39 min
Jun 8, 6:35 PM CDTSevere Thunderstorm WarningOUNWoods55 min
Jun 8, 6:44 PM CDTTornado WarningOUNWoods46 min
Jun 8, 6:49 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward56 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.